MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0930
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the ruby coil pusher assembly.The pusher assembly was kinked in multiple locations throughout its length.The embolization coil was detached from the pusher assembly and not returned for evaluation.Conclusions: evaluation of the returned ruby coil revealed the pet lock was separated and the embolization coil was detached.If the proximal end of the pusher assembly is forcefully manipulated, the pet lock may unintentionally separate, which will cause the pull wire to withdraw and the embolization coil to detach.The pusher assembly kinks were likely incidental and may have occurred during packaging for return to penumbra.Evaluation of the returned pod6 revealed the pet lock and embolization coil were intact on the pusher assembly.Therefore, the reported pet lock separation and unintentional detachment could not be confirmed.The pod6 pusher kinks were likely incidental and may have occurred during packaging for return.The other ruby coil and lantern mentioned in the complaint, as well as the pod6 introducer sheath, were not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-00382, 3005168196-2018-00383.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery using ruby coils and pod6.During the procedure, while attempting to place a ruby coil between the arterial and venous connection in a figure 8 fashion using a lantern delivery microcatheter (lantern), the physician aggressively applied forward tension on the lantern and moved the coil in and out the treatment site.Consequently, the pusher assembly pet lock became damaged and subsequently, the ruby coil unintentionally detached.Therefore, the physician attached a syringe to the back of the lantern and pulled negative pressure back.Thus, the detached coil was aspirated out.It was reported that the same issue occurred with another ruby coil and pod6.Both coils were also aspirated out after the unintentional detachment and the lantern removed.The procedure was completed using a new lantern and additional ruby coils.It should be noted that there was no noted damage or issue with the initial lantern.The physician just wanted to start fresh with a new lantern.Additionally, there was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Event description corrected.This report is associated with mfr report numbers: 3005168196-2018-00382, 3005168196-2018-00383, 3005168196-2018-00825.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery using ruby coils and pod6.During the procedure, while attempting to place a ruby coil between the arterial and venous connection in a figure 8 fashion using a lantern delivery microcatheter (lantern), the physician aggressively applied forward tension on the lantern and moved the coil in and out the treatment site.Consequently, the pusher assembly pet lock became damaged and subsequently, the ruby coil unintentionally detached.Therefore, the physician attached a syringe to the back of the lantern and pulled negative pressure back.Thus, the detached coil was aspirated out.It was reported that the same issue occurred with another ruby coil and pod6.Both coils were also aspirated out after the unintentional detachment.While attempting to advance a new ruby coil through the lantern, the ruby coil pusher assembly became bent and kinked after aggressive forward and backward motion.Therefore, the ruby coil and lantern were removed.The procedure was completed using a new lantern and additional ruby coils.It should be noted that there was no noted damage or issue with the initial lantern.The physician just wanted to start fresh with a new lantern.Additionally, there was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7288915
Report Number3005168196-2018-00384
Device Sequence Number19395275
Product Code HCG
UDI-Device Identifier00814548012995
UDI-Public00814548012995
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/30/2024
Device Catalogue NumberRBY2C0930
Device Lot NumberF72596
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/23/2018
Supplement Date Received by Manufacturer04/17/2018
Initial Report FDA Received Date02/22/2018
Supplement Report FDA Received Date04/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age29 YR
Patient Weight86